Hail, Walton
- When
- July 2, 12:55 PM CST
- Where
- Walton County, 0.46 mi NNW of Mossy Head
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.745, -86.314
Quarter size hail was observed in Mossy Head.
A series of severe thunderstorms developed along a stalled cold front and marched east across the Panhandle and Big Bend during the afternoon of the 2nd. The storms produced numerous reports of wind damage and hail, as well as localized flooding in Tallahassee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A series of severe thunderstorms developed along a stalled cold front and marched east across the Panhandle and Big Bend during the afternoon of the 2nd. The storms produced numerous reports of wind damage and hail, as well as localized flooding in Tallahassee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 2, 7:44 AM CST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 944 AM EDT THU JUL 2 2009 .UPDATE...THE MORNING SURFACE ANALYSIS SHOWED A WEAK FRONTAL BOUNDARY EXTENDING FROM EAST TO WEST ALONG A LINE JUST NORTH OF ALBANY AND DOTHAN AND THE SUBTROPICAL RIDGE AXIS EXTENDING WEST ACROSS THE CENTRAL GULF. OBSERVATIONS SHOWED MAINLY LIGHT SOUTHWEST WINDS AROUND THE LOCAL AREA AND A DECENT DEWPOINT GRADIENT ACROSS THE FRONTAL BOUNDARY FROM NORTH TO SOUTH. MODELS INDICATE THIS BOUNDARY SLOWLY DRIFTING SOUTH TOWARD THE GULF COAST THROUGH THE REMAINDER OF THE DAY. THE MORNING TAE SOUNDING SHOWED THE PWAT AT 1.53 AND LIGHT TO MODERATE WEST SOUTHWEST WINDS THROUGH THE PROFILE. THE LOCALLY RAN WRF DID INDICATE SOME SCATTERED SHOWERS THROUGH THE AFTERNOON HOURS TODAY. ANY SHOWERS OR STORMS THAT DO DEVELOP SHOULD GENERALLY BE BRIEF CONSIDERING THE VERY DRY MID-LEVEL AIR OVER THE AREA. OTHERWISE...PARTLY CLOUDY SKIES WITH TEMPERATURES CLIMBING INTO THE MID TO UPPER 90S WILL BE EXPECTED THIS AFTERNOON. ONLY A FEW MINOR TWEAKS TO THE GRIDS WERE NEEDED THIS MORNING. && .AVIATION...WINDS WILL BE WEST TO SOUTHWEST AROUND 10 KNOTS. WHILE THE NUMERICAL MODEL GUIDANCE REMAINS LOW ON RAIN CHANCES...THE 00Z RUN OF THE LOCAL WRF MODEL SUGGESTS IT WILL BE A MORE ACTIVE DAY FOR CONVECTION...ESPECIALLY FOR THE FL TERMINALS. FOR THIS REASON...HAVE INCLUDED PROB30 GROUPS FOR MVFR IN TSRA AT PFN AND TLH FROM 18Z TO 24Z. FOR DHN...ABY AND VLD...HAVE SCT-BKN CB CLOUDS FOR THE SAME TIME PERIOD. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && GIBBS/MROCZKA/JAMSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 559 AM EDT THU JUL 2 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-031000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 559 AM EDT THU JUL 2 2009 /459 AM CDT THU JUL 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK FRONT WILL APPROACH FROM THE NORTH WHILE THE REMNANTS OF A DIFFUSE FRONTAL BOUNDARY LINGERS OVER THE NORTHEAST GULF OF MEXICO. MOISTURE AND LIFT FROM BOTH THESE BOUNDARIES WILL INCREASE THE CHANCES OF SHOWERS AND THUNDERSTORMS LATER TODAY INTO TONIGHT. THE HIGHEST CHANCES OF RAIN WILL LIKELY OCCUR ACROSS THE FLORIDA BIG BEND AND OVER THE NEARSHORE APALACHEE BAY WHERE THE GULF FRONT WILL BE ENHANCED BY THE SEA BREEZE AND WESTERLY STEERING FLOW. A FEW STORMS MAY BE STRONG WITH ISOLATED SEVERE STORMS POSSIBLE. AWAY FROM ANY STORMS...EXPECT HIGH TEMPERATURES TO REACH THE MID TO UPPER 90S WITH HEAT INDICES ABOVE 100 DEGREES. THERE IS A MODERATE RISK FOR RIP CURRENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... MOISTURE AND RAIN CHANCES WILL GRADUALLY INCREASE TO NORMAL LEVELS OVER THE PERIOD. AFTERNOON HIGH TEMPERATURES WILL RETURN TO NEAR NORMAL BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BLOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 233 PM EDT THU JUL 2 2009 FLZ008>011-022000- COASTAL WALTON-HOLMES-JACKSON-WASHINGTON- 133 PM CDT THU JUL 2 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES...JACKSON... WALTON AND WASHINGTON COUNTIES... * UNTIL 300 PM CDT AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOUTHEASTERN HOLMES AND NORTHERN WASHINGTON COUNTIES...MOVING EAST AT 15 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 22-BARRY
The Eglin Afb radar (KEVX), 43 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
6 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.
Quarter size hail was observed in Mossy Head.
Several trees were down on State Highway 277 about two miles southwest of Chipley.
Nickel size hail was observed in Caryville.
Numerous trees were down. One tree fell on a vehicle and another on a home. The driver of the vehicle escaped injury.
A wind gust of 59 mph was measured by a trained spotter.
Several trees were down along State Highway 20 from Bristol to Hosford. Downed power lines caused an outage in Hosford.
Nickel size hail was reported on Interstate 10 just east of Midway.
One to two feet of water was reported along Tennessee Street at Copeland Avenue, Monroe Street and Thomasville Road, Virginia and Bronough Streets, and Monroe and Georgia Streets in Tallahassee.
Penny size hail was reported near the Tallahassee Mall.
Straight line winds damaged two businesses in Tallahassee, the Alltel/Warrior Boxing Systems building on South Monroe Street and the Toys R Us store on Apalachee Parkway. Portions of the roofs of both buildings were ripped off, with the most significant structural damage at Toys R Us. Several vehicles in the toy store parking lot were damaged. Debris was scattered throughout the Kmart shopping plaza onto Apalachee Parkway. Several trees fell across Apalachee Parkway. Three vehicles crashed into each other trying to avoid the downed trees. None of the motorists were injured. Apalachee Parkway and Old St Augustine Road were closed for several hours as city crews removed the fallen trees. More than 2,000 customers in Indian Head Acres were without power. Numerous trees were snapped or toppled throughout the Indian Head Acres subdivision, and extended around a half mile south of the Toys R Us and east to a half mile west of Blairstone Road. The most significant tree damage occurred along Old St Augustine Road about one block east of Lafayette Street and on Apakin Nene Road. Damage in this area was consistent with sustained winds of 75 mph with gusts to 85 mph.
Penny size hail was reported on Capital Circle NE just north of East Park Avenue.
Several trees were down near Lovett.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190706, 190707, 190708, 190709, 190714, 190718, 190720, 190727, 190729, 190734, 190728, 190730.